Illinois, 2021

Damaging Winds in Illinois, April 7, 2021

April 7, 2021 · NWS LSX · 2 events in 1 county or zone

An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area. A few of these thunderstorms became severe during the afternoon and evening hours. There were several reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 2:14 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 7, 2:14 PM CST, 3 hours 4 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Saint Louis MO
314 PM CDT Wed Apr 7 2021

.SHORT TERM...  (Through Late Thursday Night)
Issued at 311 PM CDT Wed Apr 7 2021

This afternoon into this evening, an upper-level closed low will
progress eastward across KS into MO, forcing a cold front currently
across western MO to also advance eastward. This cold front will
provide the focus for showers and thunderstorms to develop and
spread into the forecast area this afternoon and evening as large-
scale lift begins to increase near the frontal boundary and at the
leading edge of the closed low.

A few of these thunderstorms could become severe during this
afternoon into evening, especially for locations east of the
Mississippi River. Latest SPC mesoanalysis indicates a corridor of
750 to 1000 J/kg of MLCAPE ahead of the front that has been
generated in response to steepening mid-level lapse rates on
approach of the closed low and with widespread surface dewpoints
flirting with 60F combined with modest solar insolation through
breaks in cloud cover. This area is also characterized by 30 to 40
kt of deep-layer vertical wind shear, which will be sufficient allow
a few thunderstorms to become severe. However, weak low-level lapse
rates tempered by early day showers and thunderstorms and persisting
cloud cover should preclude a greater severe threat. Thunderstorms
should organize into multicell clusters or QLCS with 0 to 6 km shear
vectors approximately parallel to the cold front boundary. The main
threat from severe thunderstorms will be damaging winds. But a few
discrete thunderstorms are possible further ahead of the cold front,
perhaps with transient supercellular characteristics. A tornado or
two are possible given backed south-southeasterly surface winds
beneath a pre-frontal low-level jet that could enhance low-level
clockwise hodograph curvature. Tornado threat will be greatest with
any discrete thunderstorms as well as enhanced QLCS bowing
segments, given over 30 kt of 0 to 3 km shear. More robust
updrafts may also be capable of marginally severe hail with a
freezing level ~675 hPa. The threat for severe thunderstorms will
be primarily focused across the forecast area from 3 to 9pm with
thunderstorms beginning to weaken as they reach a stabilizing
airmass near and east of the Mississippi River this evening.

On Thursday, the upper-level closed low will slowly migrate north-
northeastward toward the IA-IL border as it becomes vertically
stacked with its associated surface low. Concurrent with this
evolution, filaments of vorticity are expected to rotate around the
closed low within a cyclonic flow regime, leading to rain showers at
times Thursday into Thursday night with residual moisture across the
region. These showers, persistent stratus, and 850-hPa temps around
1 to 2C will prevent temps from warming much throughout Thursday.
Therefore, high temps Thursday will be as much as 10F below average.

Pfahler

.LONG TERM...  (Friday through Next Wednesday)
Issued at 311 PM CDT Wed Apr 7 2021

Stratus may linger into Friday, especially across northeastern MO
and west-central IL where boundary layer moisture will continue to
wrap around the surface low progressing northward along the upper
Mississippi River Valley. As the associated upper-level closed low
continues northward as well, brief upper-level ridging is forecast
to briefly dominate the Midwest in its wake. At low levels, weak WAA
with southwesterly flow ahead of another approaching upper-level
closed low and clearing skies should allow Friday's high temps to
rebound to above normal.

The next upper-level closed low is progged to reach the Midwest
Friday night into early Saturday along with an attendant cold front.
Rain showers could develop along the cold front as it passes the
forecast area Friday night; however, model guidance differs on the
exact location and progression of possible surface cyclogenesis
along the front across the mid-Mississippi River Valley on Saturday.
A growing number of EPS members portray precip across the forecast
area to the northwest of the possible developing surface low on
Saturday, but very few GEFS members depict this scenario. Given
these disparities, the diffuse nature of the initial cold front, and
uncertainty of Gulf of Mexico moisture return quality only
widespread chance PoPs were warranted during the period. Although
moisture return could be limited, steepening lapse rates beneath the
closed low may enable a thunderstorm or two to form Friday night.

Upper-level ridging is anticipated to provide drier conditions again
late Saturday into Sunday, following the upper-level closed low as
it departs. Early next week, global model guidance begin to diverge
with regard to the synoptic-scale upper-level flow pattern. Amidst
this disagreement, there is potential for another upper-level closed
low or trough to pass over the central or north-central U.S. during
the Monday-to-Wednesday timeframe, but the exact track and timing of
this feature is difficult to discern at this time. These factors
will, in turn, impact precip chances early to mid-next week.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 103 PM CDT Wed Apr 7 2021

Morning showers and thunderstorms are finally exiting KUIN to the
northeast early this afternoon. A brief period of predominantly dry
conditions is anticipated before showers and thunderstorms redevelop
along an approaching cold front, initially in central MO near KCOU
this afternoon. Showers and thunderstorms are anticipated to arrive
at KCOU around 20z, KUIN around 23z, and St. Louis metro terminals
around 00z with flight conditions deteriorating to MVFR. A brief
period of IFR flight conditions cannot be ruled out. Otherwise,
gusty south-southeasterly winds are anticipated into this evening
before the cold front arrives late this evening, veering winds to
the south-southwest.

Behind the cold front, dry conditions and a period of VFR flight
conditions are expected at all terminals during the middle of the
night before MVFR stratus is forecast to enter the region Thursday
morning. Light rain showers could also move over KCOU during the
second half of Thursday morning.

Pfahler

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     51  58  50  75 /  90  60  50   5
Quincy          49  55  48  68 / 100  70  70  10
Columbia        46  54  45  72 /  80  80  70   5
Jefferson City  47  56  44  74 /  80  80  70   5
Salem           55  62  51  75 / 100  40  40   5
Farmington      46  61  47  78 /  90  50  40   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 7, 1:54 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
254 PM CDT Wed Apr 7 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
254 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected from this afternoon into evening across
the entire area. A few thunderstorms may become strong to severe this
afternoon and evening with damaging winds being the primary threat;
however, marginally severe hail and an isolated tornado are also
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms Friday night across
southeastern Missouri and southwestern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Pfahler

In the hours before

Local storm report, Apr 7, 1:27 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 WNW MIDWAY            38.99N 92.47W
04/07/2021  E0.75 INCH       BOONE              MO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Local storm report, Apr 7, 5:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 NE OLD MINES          38.03N 90.75W
04/07/2021  E60 MPH          WASHINGTON         MO   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND GUSTS.

&&

BRC

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
April 7, 5:18 PM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -91.200

Thunderstorm Wind, Adams

When
April 7, 5:40 PM CST to 5:41 PM CST
Where
Adams County, 0.7 mi NNW of Camp Pt to 0.95 mi NE of Camp Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.040, -91.073

Thunderstorm winds blew down several trees. A couple of the fallen trees landed on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951459, 951461.